×

Is there a stroke link to Fosamax?

BY KEITH ROACH, M.D.

DEAR DR. ROACH: Why don’t you inform your patients about Fosamax causing a stroke? This is well studied, and my mother is currently hospitalized from stroke, most likely from Fosamax. Doctors need to learn how to be doctors and stop handing out medication. Doctor incompetence killed my father and now is working on killing my mother. — J.Q.

ANSWER: I am very sorry to hear about your mother.

The correlation between alendronate (Fosamax) and stroke has been studied, but the conclusions are far from clear. The largest study showed results that are confusing. People taking low-dose alendronate did have a small increase in stroke risk, but people taking higher amounts of alendronate had a lower-than-expected risk for fatal stroke. The authors noted: “The increase seen for alendronate did not seem to be causal as no classical dose-response relationship was present. The dose-response relationship for fatal strokes with alendronate … needs further examination. However, the excess risks were small and may be due to the underlying disease.”

Being a doctor means being responsible for the harms. But your mother’s doctor had to consider the risks of the medicine against the risks of not doing anything. Her doctor also doesn’t want your mother or any family member come back with a hip fracture, which could lead to her losing function and ultimately dying.

In the case of alendronate and stroke, no association for overall stroke risk was found, according to the best information currently available, and I am not sure that your mother’s stroke had relationship to her taking the Fosamax.

DEAR DR. ROACH: Could you please tell me about GERD and how serious is it? Is an over-the-counter tablet OK instead of a pharmacy pill at flare up? — E.M.

ANSWER: Gastroesophageal reflux means that the contents of the stomach (“gastrum”) go backward (“reflux”) into the esophagus. It is extremely common — 22% of people in the U.S. reported having symptoms of heartburn or regurgitation in the previous month.

The first line of treatment is a change of lifestyle. Losing weight, if appropriate, can be of major benefit in reducing GERD symptoms. Raising the head of the bed at nighttime (not just propping up with pillows) reduces the damage done to the esophagus at night and allows healing. Dietary triggers should be avoided if known: Fatty foods, caffeine, chocolate, spicy foods and carbonated beverages are among the most common triggers. I recommend not eating for two to three hours before bedtime.

H2 blockers such as famotidine (Pepcid) and many others are good treatments for mild or occasional symptoms. Severe or constant symptoms may require the more powerful proton pump inhibitors, such as omeprazole (Prilosec).

NEWSLETTER

Today's breaking news and more in your inbox

I'm interested in (please check all that apply)
   

COMMENTS

Starting at $4.39/week.

Subscribe Today